Converting-Enzyme Inhibitors in the Treatment of Hypertension
Letter to the Editor
Date of Original Version
To the Editor: In reference to the review article concerning converting-enzyme inhibitors by Dr. Williams (Dec. 8 issue),1 one adverse effect deserves further comment. Although the absolute frequency of coughing induced by angiotensin-converting-enzyme inhibitors is unknown, it is the most commonly reported adverse effect of this class of drug. In the past 15 months we have forwarded five reports of coughing induced by angiotensin-converting-enzyme inhibitors to the Food and Drug Administration (FDA). Three cases were associated with enalapril, and two with captopril. All the patients were women between the ages of 56 and 61 years. In three patients, the cough. © 1989, Massachusetts Medical Society. All rights reserved.
New England Journal of Medicine
Hume, Anne, Joyce Generali, William John Powell, Robert I. Henkin, Gordon H. Williams, J. Koch-Weser, and Haralambos Gavras. "Converting-Enzyme Inhibitors in the Treatment of Hypertension." New England Journal of Medicine 320, 26 (1989): 1750-1752. doi:10.1056/NEJM198906293202609.